1. Health
Send to a Friend via Email

Discuss in my forum

Speaking from Experience: Lamictal

Generic: Lamotrigine

By

Updated November 08, 2008

These are posts written by members of our Bipolar Disorder Forum about the medication Lamictal - generic Lamotrigine - which is an anticonvulsant used as a mood stabilizer in the treatment of manic-depressive illness. Each of these posts received responses from other members.

Please be aware that these responses contain the personal experiences and opinions of consumers and in no way should be construed as medical advice. Material may have been edited for grammar, spelling or clarity.

To read a discussion in its entirety, please follow the link preceding the quote.

Does Lamictal cause or relieve depression?

    from Animal23 (Kelly)
    I need some information about Lamictal, I have been taking it for two months now and I have been experiencing more depression then I had when I was taking Depakote.

    from Wigstonehatley
    The Lamictal alone isn't enough to take care of my depression.

    from MariaF1
    I have been on all combos and found that Lamictal left me with a touch of depression.

Does Lamictal cause hair loss like other mood stabilizers?

    from DMO21 (Lori)
    I am also curious about how these medications affect hair. I have not had a haircut in about 6 months, it just won't grow.

    from Janny
    I would like to hear from anyone who has experience on Lamictal and if they had any hair related side effects like those sometimes experienced with Depakote and Neurontin (hair loss or really brittle breaking hair) no matter what you try.

    One reply was:
    I took Lamictal and my doctor did tell me that that was one of the problems with that particular drug. One thing he did tell me was that Selenium 50mg and Zinc help with those particular problems.

Has Lamotrigine been an effective mood stabilizer for you?

    from Bisbeel1
    Cliff Notes version - Lamictal helps stabilize my mood.

    from Davisami (Chris)
    I started taking Lamictal in May and am doing very well on it. I have never been so calm in my life. It is a welcome change.

Have you developed a rash with Lamictal?

    from Wonder
    Has your doctor advised you to look for a rash with Lamictal? This is very important, because - even though it's uncommon - a rash can signal a syndrome that can be very serious. Be sure to report any rash to your doctor.

    from Laurenm65
    I developed a rash on the third week, but it went away for 9 days. Now it is back worse than ever.

    from Mom2BP
    If you develop a rash while on Lamictal report it at once. You will most likely have to get off of it which I am sorry to say because it did you so much good. The rash is the first warning sign and it can be fatal.

    from LaurenM65
    The dermatologist said my rash was due to the Lamictal, but wasn't of the dangerous kind. He gave me medicine for the rash and said if it subsides then I can keep taking it.

Do you have trouble swallowing Lamictal?

    from Cav
    The only drawback I have with it, is that it is not coated and I have a hard time swallowing pills.

    from Betti
    Swallowing the damn thing is. I keep getting it caught in the back of my throat.

For Further Study

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.